Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS Spokane, WA

July 3, 1998Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 3, 1998, 4:18 PM PDT for Boundary County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 4:18 PM PDT (23:18 UTC)
Expired
Jul 3, 1998, 5:05 PM PDT
In force
47 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Boundary County, ID

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS1 KGEG 032322 RRA
SVRGEG
IDC021-040005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
418 PM PDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN AND SOUTHERN BOUNDARY COUNTY IN NORTHERN IDAHO

* UNTIL 505 PM PDT

* AT 420 PM PDT... SEVERE THUNDERSTORM INDICATED 14 MILES SOUTHWEST
  OF BONNERS FERRY... BY NATIONAL WEATHER SERVICE DOPPLER RADAR...
  MOVING NORTHEAST 20 MPH.

* THIS STORM IS EXPECTED TO REACH BONNERS FERRY AROUND 445 PM AND
COULD PRODUCE ONE INCH HAIL AND WINDS TO 60 MPH.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:00 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 3, 2:00 PM PDT, 2 hours 18 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
200 PM PDT FRI JUL 3 1998

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM PDT FOR IDZ002/
003/004 AND A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1000 PM PDT FOR
WAZ032/034/035 AND IDZ001/002/003/004.

WATER VAPOR IMAGERY AND GOES 9 WINDS SHOW UPPER LOW OVER SW WA/NW ORE
WITH NEGATIVELY TILTED TROF OVER WESTERN WA.  GOES 9 PRECIPITAL WATER
AT 1830Z SHOWS MORE THAN 1.25 INCHES NEAR GEG...WELL ABOVE NORMAL.
CONVECTION IS IN EASTERN ORE AND WESTERN ID AND MOVING NORTH.  VAD
WIND PROFILE AT OTX INDICATES SOUTH WIND ALOFT WITH SOME LOWER LEVEL
DIRECTIONAL SHEAR.  18Z RUC SHOWS SURFACE THERMAL TROF STRETCHING
FROM CENTRAL ID NNW THRU EASTERN WA.

PREFER THE AVN MODEL WITH THE POSITION OF THE TROF ALONG THE COAST.
FEEL THAT THE ETA MOVES IT EAST TOO FAST...DO NOT SEE WHAT WOULD KICK
IT OUT.  MODELS ARE NOT HANDLING THE VORT MAXES ROTATING AROUND TROF
WELL AT ALL SO WILL BROAD BRUSH FORECAST.  BOTTOM LINE IS THAT TROF
WILL BE SLOW TO MOVE OUT OF THE FORECAST AREA WITH HARD TO TIME VORT
MAXES ROTATING AROUND THE TROF.  THETA E TIMEHEIGHT CROSS SECTIONS
FOR BOTH LWS AND GEG INDICATE A DEEP LAYER OF POTENTIAL INSTABILITY
THIS AFTERNOON AND AGAIN ON SATURDAY AFTERNOON.  WITH THE DYNAMIC
FORCING FROM THE VORT LOBES INTERACTING WITH THE UNSTABLE LAYER FEEL
THAT CONVECTION WILL BE LIKELY AT LEAST FOR TONIGHT.  TROF ON SUNDAY
BEGINS TO FINALLY KICK EAST AND FILL AS ANOTHER STRONG TROF DROPS
SOUTHEAST FROM THE GULF OF ALASKA.

WILL GO LIKELY POPS FOR TONIGHT AND SCATTERED THRU THE REST OF THE
FORECAST PERIODS.  STROBIN

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 060/078/057/077 6553
CQV 058/080/055/079 7554
S86 056/077/054/076 7554
COE 057/078/055/077 7553
WWP 054/075/052/074 7553
LWS 062/082/059/080 6553
MOS 057/077/055/076

.GEG...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:02 PM PDTFlash Flood WarningOTXLatah33 min
Jul 2, 10:02 PM PDTSevere Thunderstorm WarningOTXLatah33 min
Jul 2, 10:27 PM PDTSevere Thunderstorm WarningOTXBenewah, Shoshone48 min
Jul 2, 10:35 PM PDTFlash Flood WarningOTXBenewah, Latah, Shoshone65 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.